Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 32, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 15, 2017, 4:45 PM CDT for Fremont County, Iowa; Cass County, Otoe County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 4:45 PM CDT (21:45 UTC)
- Expired
- Apr 15, 2017, 5:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Fremont County, IA, Cass County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 74 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 4:58 PM CDT | TORNADO | 1 Nne Dunbar, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
464
WUUS53 KOAX 152145
SVROAX
IAC071-NEC025-131-152215-
/O.NEW.KOAX.SV.W.0032.170415T2145Z-170415T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service OMAHA/VALLEY NEBRASKA
445 PM CDT SAT APR 15 2017
The National Weather Service in OMAHA has issued a
* Severe Thunderstorm Warning for...
West central Fremont County in southwestern Iowa...
Northeastern Otoe County in southeastern Nebraska...
Southeastern Cass County in southeastern Nebraska...
* Until 515 PM CDT
* At 445 PM CDT, a severe thunderstorm was located 4 miles south of
Avoca, or 29 miles east of Lincoln, moving east at 20 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Nebraska City, Syracuse, Avoca, Union, Nehawka, Dunbar, Otoe and
Camp Catron.
This includes the following highways...
Highway 2 IN Nebraska between mile markers 487 and 504.
Highway 75 IN Nebraska between mile markers 48 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4067 9624 4081 9615 4086 9585 4084 9584
4077 9584 4075 9588 4073 9589 4070 9585
4068 9584 4066 9585 4065 9592
TIME...MOT...LOC 2145Z 266DEG 19KT 4073 9614
HAIL...1.75IN
WIND...<50MPH
$$
BOUSTEAD1 follow-up statement
208
WWUS53 KOAX 152154
SVSOAX
Severe Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
454 PM CDT SAT APR 15 2017
IAC071-NEC025-131-152215-
/O.CON.KOAX.SV.W.0032.000000T0000Z-170415T2215Z/
Fremont IA-Otoe NE-Cass NE-
454 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WEST CENTRAL FREMONT...NORTHEASTERN OTOE AND SOUTHEASTERN CASS
COUNTIES...
At 454 PM CDT, a severe thunderstorm was located 4 miles southeast of
Avoca, or 32 miles east of Lincoln, moving east at 20 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Nebraska City, Union, Nehawka, Dunbar, Otoe and Camp Catron.
This includes the following highways...
Highway 2 IN Nebraska between mile markers 496 and 504.
Highway 75 IN Nebraska between mile markers 48 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4070 9619 4075 9615 4081 9610 4086 9585
4084 9584 4077 9584 4075 9588 4073 9589
4070 9585 4068 9584 4066 9585 4065 9592
TIME...MOT...LOC 2154Z 266DEG 19KT 4073 9607
HAIL...2.00IN
WIND...<50MPH
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:27 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Apr 15, 2:27 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 227 PM CDT Sat Apr 15 2017 .SHORT TERM...(Tonight through Tuesday) Issued at 207 PM CDT Sat Apr 15 2017 Subjective 18z surface analysis revealed the low pressure was along the NE/KS border in south central NE, with a cold front extending through northeast NE into northwest IA. CU field has substantially developed ahead of the low, and CAMs had suggest that convection should begin to develop through the afternoon ahead of the surface lows. Indeed, KOAX radar is showing weak shower developing into western IA at this time, and should continue to see stronger development through 20-22z. Could also see other storms develop north of the boundary in northeast NE, but severe threat appears lower there. Given steep lapse rates, sufficient shear and instability along the front, will have to monitor for a wind and hail threat mainly southeast half of the forecast area through the evening. SPC Mesoanalysis data suggests that 25 to 50 J/kg of CIN still exist in this area in southeast NE, so it may take another couple of hours to erode that. Severe storm threat probably clears the region by 2-3z altogether, with all precip threat pushing south of the area by 04-06z. Weather thereafter remainder of tonight through Monday remains quite. It should be a beautiful Easter Sunday with pleasant temperatures, dry conditions, and light winds, with any precip threat to our south across KS. There is another frontal boundary that tries to make a push into the area from the north Sunday night. Moisture and large scale forcing for ascent are weak though, thus will keep things dry during through this part of the forecast. The front appears to fizzle and not make it through the area. A stronger weather system moves out of the northern Rockies Monday night into Tuesday. This will bring a 40-70% chance of rain back into the forecast as another front moves in. Probably not a big severe threat Monday night, but there could be an increase threat for severe storms Tuesday with front moving through during peak daytime heating. .LONG TERM...(Tuesday night through Saturday) Issued at 207 PM CDT Sat Apr 15 2017 The aforementioned front quickly moves south of the area Tuesday night, but another strong trough and associated cold front move in through Wednesday, again bringing precip chances back into the 40-70% range. There may not be as much instability with this mid week system with better chances for severe just to our south across KS. Thursday should be dry, although there is a system to our north and we'll just be on the southern periphery. The next big trough to move trough the southern Rockies appears to be ejecting a little farther south than previous model runs. The GFS would keep this completely south of the area Friday into Saturday, but the ECMWF is a little farther north. Due to uncertainty, will still keep some Pops in for the end of the period, but if the more southern trend holds, we may be able to remove these pops altogether with later forecasts. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1233 PM CDT Sat Apr 15 2017 A cold front will bring scattered thunderstorms to the TAF sites later this afternoon and could continue into the evening. Exact timing and location of the storms is still somewhat uncertain so have only included VCTS in the TAFs and will amend as necessary. That being said, a few of the storms could be strong as a cold front drops south across the region. Behind the front, winds will turn to the northwest with clearing skies by late evening. No significant weather expected Sunday with high pressure overhead. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM... LONG TERM... AVIATION...Kern
Hazardous weather outlook, Apr 15, 4:25 PM CDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 425 PM CDT Sat Apr 15 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 425 PM CDT Sat Apr 15 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY There will be a good chance of thunderstorms across much of eastern Nebraska and southwest Iowa early this evening. Some severe storms are possible in southeast Nebraska and southwest Iowa with large hail and damaging winds the primary hazards. An isolated and brief tornado cannot be ruled out. Storms were already developing late this afternoon from west central Iowa into southeast Nebraska with additional storm intensification likely into the evening as a cold front moves through the area. Moderate instability and shear is in place ahead of the front, with the threat of a few supercell storms and an attendent risk for large hail and damaging winds. An isolated and brief tornado could also occur with stronger storms in extreme southeast Nebraska and southwest Iowa. The front and thus the threat of thunderstorms will move southeast of Nebraska and southwest Iowa before midnight. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY There will be a couple of periods of potential thunderstorm activity through the upcoming week as low pressure systems move through the region, mainly Monday night and early Tuesday, then again Wednesday into Wednesday evening. Severe thunderstorms do not appear likely with either of these systems. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening in southeast Nebraska and southwest Iowa. Fobert
In the hours before
Special weather statement, Apr 15, 4:32 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
432 PM CDT SAT APR 15 2017
NEZ067-068-152200-
Cass NE-Otoe NE-
432 PM CDT SAT APR 15 2017
...Significant Weather Advisory for WESTERN FREMONT...SOUTHWESTERN
MILLS...NORTHERN OTOE AND EASTERN CASS COUNTIES UNTIL 500 PM CDT...
At 432 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Murray to near Unadilla.
Movement was east at 25 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Plattsmouth, Syracuse, Weeping Water, Murray, Unadilla, Avoca, Union,
Nehawka, Dunbar, Otoe and Camp Catron.
This includes the following highways...
Highway 2 IN Nebraska between mile markers 481 and 502.
Highway 75 IN Nebraska between mile markers 51 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4061 9642 4099 9603 4103 9586 4100 9587
4098 9583 4093 9584 4089 9581 4087 9585
4077 9584 4074 9589 4072 9588 4071 9586
4068 9589
TIME...MOT...LOC 2132Z 254DEG 21KT 4096 9603 4069 9630
BOUSTEADLocal storm report, Apr 15, 4:44 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
444 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL MURRAY 40.93N 96.28W
04/15/2017 E1.75 INCH CASS NE TRAINED SPOTTER
&&
VDEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 12:43 AM CDT | Special Weather Statement | OAX | Harrison | 47 min |
| Apr 15, 1:41 AM CDT | Special Weather Statement | OAX | Harrison | 49 min |
| Apr 15, 4:39 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 36 min |
| Apr 15, 4:59 PM CDT | Tornado Warning | OAX | Fremont | 31 min |
| Apr 15, 5:21 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 24 min |
| Apr 15, 5:43 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 32 min |
| Apr 15, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 29 min |
| Apr 15, 6:46 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 29 min |
| Apr 14, 8:56 PM CDT | Special Weather Statement | OAX | Boone | 34 min |
| Apr 14, 9:35 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 40 min |
| Apr 14, 10:15 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 45 min |
| Apr 14, 10:25 PM CDT | Special Weather Statement | OAX | Platte, Stanton | 50 min |
| Apr 14, 10:34 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Madison, Platte, Stanton | 26 min |
| Apr 14, 11:21 PM CDT | Special Weather Statement | OAX | Colfax, Platte, Stanton | 39 min |
| Apr 14, 11:22 PM CDT | Areal Flood Advisory | OAX | Boone, Madison, Platte | 113 min |
| Apr 15, 12:24 AM CDT | Special Weather Statement | OAX | Burt | 51 min |
| Apr 15, 1:26 AM CDT | Special Weather Statement | OAX | Lancaster, Saunders | 49 min |
| Apr 15, 4:32 PM CDT | Special Weather Statement | OAX | Cass | 28 min |
| Apr 15, 5:28 PM CDT | Special Weather Statement | OAX | Knox | 32 min |
| Apr 15, 5:55 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 35 min |
| Apr 15, 5:58 PM CDT | Special Weather Statement | OAX | Madison | 32 min |
| Apr 15, 6:03 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Pierce, Platte, Stanton and 1 more | 27 min |
| Apr 15, 6:23 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox, Pierce, Wayne | 37 min |
| Apr 15, 6:25 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton | 35 min |
| Apr 15, 6:26 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce, Stanton, Wayne | 34 min |
| Apr 15, 6:29 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte | 46 min |
| Apr 15, 6:55 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 35 min |
| Apr 15, 6:57 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Stanton | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.